Intraoperative floppy iris syndrome (IFIS) is often a complication of cataract surgery (the removal and replacement of the eye’s lens in those with cataracts). IFIS can arise in patients taking the drug Tamsulosin. Tamsulosin is a drug often used to relieve symptoms of benign prostatic hyperplasia (BPH) which is when the prostate becomes larger. It often seen in older men. For BPH, Tamsulosin causes the bladder muscles to relax. It also causes relaxation of the muscles that control the iris (the colored part of the eye), which results in a "floppy" or unstable iris during cataract surgery.
People who have IFIS following cataract surgery may experience longer than usual pain after surgery, a longer recovery period, and less-improved vision. Other drugs similar to Tamsulsosin used to treat hypertension that are alpha 1 antagonists may also cause IFIS.
Methods of preventing IFIS include the use of atropine drops (drops that dilate the pupil) before surgery, epinephrine treatment (decreases fluid and pressure in the eye) before surgery, and special techniques during surgery to avoid disturbing the “floppy” iris.
If you are seeking cataract treatment and are currently prescribed one of the drugs listed above, please inform your doctor before pursuing further treatment to ensure proper precautions against IFIS may be taken.
Description Last Updated: Aug 20, 2018